Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 165, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 10, 2021, 6:15 PM EDT for Lunenburg County, Nottoway County, Prince Edward County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2021, 6:15 PM EDT (22:15 UTC)
- Expired
- Aug 10, 2021, 6:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lunenburg County, VA, Nottoway County, VA, Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:30 PM EDT | TSTM WND DMG | 2 Wnw Prince Edward Sta, VA | TREE KNOCKED DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WUUS51 KAKQ 102215
SVRAKQ
VAC111-135-147-102245-
/O.NEW.KAKQ.SV.W.0165.210810T2215Z-210810T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
615 PM EDT Tue Aug 10 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Southeastern Prince Edward County in central Virginia...
Northern Lunenburg County in south central Virginia...
Southwestern Nottoway County in south central Virginia...
* Until 645 PM EDT.
* At 614 PM EDT, a severe thunderstorm was located over Green Bay, or
7 miles southeast of Hampden Sydney College, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Farmville, Crewe, Victoria, Nottoway, Burkeville, Green Bay, Prince
Edward Station, Arvins Store, Twin Lakes State Park, Nutbush,
Burkes Tavern, Scholfield, The Falls, Pleasant Grove, Virso,
Meherrin, Prince Edward Lake, Oliveville, Simplicity and
Rubermount.
#
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3707 7844 3708 7845 3729 7839 3714 7806
3698 7808 3699 7847
TIME...MOT...LOC 2214Z 279DEG 20KT 3715 7833
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:09 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 10, 4:09 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 409 PM EDT Tue Aug 10 2021 .SYNOPSIS... High pressure will remain anchored off the Mid Atlantic coast this week, resulting in typical summer conditions. A cold front will approach from the northwest Friday night, then slowly drop across the area during the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 355 PM EDT Tuesday... Late this aftn, sfc high pressure was centered well off the Mid Atlc coast, resulting in a southerly flow and a very warm and humid airmass across the region. The sky was sunny or mostly sunny and temps ranged from the mid 80s to lower 90s. Latest radar showed a small line of tstms moving ewrd into Louisa and Fluvanna counties, so far producing brief heavy rain, gusty winds to 30-40 mph, and possibly small hail. These showers or storms and other isolated to sctd showers/tstms will drift into/through our NW/nrn or wrn counties through early this evening before dissipating. Otherwise, clear to partly cloudy, warm and muggy tonight with lows in the lower to mid 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... As of 355 PM EDT Tuesday... Hot and humid conditions will prevail Wed through Fri, as sfc high pressure remains centered well off the Mid Atlc coast. Temps and dewpoints increase a bit more for the next couple of days, with the hottest day looking like Thu with high temps 92-97 degrees, and heat indices of 105-107 degree range for much of the area. So, may need a Heat Advisory for Thu aftn. Otherwise, highs on Wed will range from the upper 80s to mid 90s, with heat indices 100-105. Highs on Fri in the lower to mid 90s with the same heat indices. Chance to slight chance (40-20%) for showers/tstms across mainly the western half of the area for later Wed aftn into Wed evening, due to continued lee troughing east of the mountains. Lows Wed night will range through the 70s. Sfc trough over the Piedmont will not be as pronounced on Thu, and chance for showers and storms across the west will generally be aob 25%. Slightly better chance again Fri aftn into Fri evening, as a cold front will start to approach from the NW. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 355 PM EDT Tuesday... The heat will persist into Sat, before the cold front slowly drops across the area during the weekend resulting in cooler temps. Highs on Sat in the upper 80s to lower 90s, with higher chances for showers/tstms Sat aftn through Sat evening. Much cooler temps then expected for Sun through Tue, as frontal boundary will linger near or just south of the srn portions of the region. Highs will generally be in the lower to mid 80s, with continued chances (30-50%) for showers and tstms. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 215 PM EDT Tuesday... VFR conditions will prevail at the TAF sites this aftn into Wed aftn. SCT to BKN CU expected into early this evening, with slight to sml chance of showers or tstms affecting NW or wrn counties into early this evening. RIC will be the only TAF site possibly affected by pcpn, but left out of TAF fcst for now. S or SW winds around 10 kt or less through the period. Outlook: Predominantly VFR conditions and only isolated to sctd late aftn/evening showers/tstms through the remainder of this week. Highest chances will be along/W of I-95 corridor. && .MARINE... As of 355 PM EDT Tuesday... With the Bermuda High pressure system now set up with strong high pressure both surface and aloft stretching across the Western Atlantic Ocean all the way into the Lower Mississippi Valley, expect SW flow to dominate across the next 3 to 4 days. This will lead to generally 10 to 15 kt S to SW winds over through Saturday. Several weaker frontal boundaries will try to move into the area in this time, but none are strong enough to break down the high pressure in place and will surface just to tighten the pressure gradient enough to kick the winds up a couple of kts for a short period of time. Overall not anticipating any hazardous conditions through Saturday. The next front that might get to the region arrives on late on Saturday into Sunday morning. This front is expected to weaken over the area and be a focus for convection. But at this point, not seeing enough cold air to help generate winds or seas that reach SCA levels. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...TMG NEAR TERM...TMG SHORT TERM...RHR/TMG LONG TERM...RHR/TMG AVIATION...TMG MARINE...CP/ESS
Hazardous weather outlook, Aug 10, 4:16 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 416 PM EDT Tue Aug 10 2021 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-112030- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 416 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 100 to 105 degrees are possible Wednesday afternoon and Friday afternoon. Heat indices around 105 degrees will be possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-112030- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 416 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 5:24 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
524 PM EDT Tue Aug 10 2021
VAZ061-068-069-102215-
Powhatan VA-Amelia VA-Cumberland VA-
524 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of central Cumberland,
northwestern Amelia and southwestern Powhatan Counties through 615 PM
EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cumberland, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cumberland, Guinea Mills, Tobaccoville, Trenholm, Sunnyside, Morven,
Macon, Ballsville, Angola, Oak Forest, Hawk, Maplewood, Whiteville,
Grays Siding, Lodore, Lake Powhatan, Hatchers, Trents Mill, Ashby and
Rodophil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 7827 3759 7793 3731 7804 3736 7823
3737 7824 3736 7824 3741 7841
TIME...MOT...LOC 2124Z 280DEG 16KT 3749 7823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ButnerSpecial weather statement, Aug 10, 5:25 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
525 PM EDT Tue Aug 10 2021
VAZ062-069-511-513-515-102200-
Goochland-Western Chesterfield-Western Hanover-Western Henrico
(Including the City of Richmond)-Powhatan-
525 PM EDT Tue Aug 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOOCHLAND...
NORTHWESTERN HENRICO AND SOUTHWESTERN HANOVER COUNTIES AND THE CITY
OF RICHMOND...
At 524 PM EDT, a strong thunderstorm with heavy downpours was
located near Wyndham, or near Tuckahoe, moving east at 25 mph.
Winds in excess of 30 mph and locally heavy downpours are possible
with this storm.
Locations impacted include...
Richmond, Ashland, Downtown Richmond, Bon Air, Virginia Union
University, Virginia Commonwealth University, Tuckahoe, University Of
Richmond, Manakin, Glen Allen, Sabot, Laurel, Wyndham, Lakeside,
Johnsons Springs, Elmont, Solomons Store, Atlee, Ashcake and Roslyn
Hills.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3777 7770 3774 7739 3765 7740 3763 7743
3761 7745 3760 7745 3760 7744 3759 7744
3758 7742 3749 7743 3755 7777
TIME...MOT...LOC 2124Z 281DEG 21KT 3764 7764
44Special weather statement, Aug 10, 5:40 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
540 PM EDT Tue Aug 10 2021
VAZ060-061-067-068-102230-
Nottoway VA-Amelia VA-Cumberland VA-Prince Edward VA-
540 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southwestern
Cumberland and northern Prince Edward Counties through 630 PM EDT...
At 540 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sheppards, or 8 miles northwest of Farmville, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Farmville, Longwood University, Prospect, Rice, Raines Tavern,
Tuggle, Reeds, Stoddert, Deatonville, Burkes Tavern and Moran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3736 7858 3736 7856 3735 7855 3735 7854
3733 7851 3733 7849 3734 7849 3733 7847
3742 7840 3733 7810 3717 7823 3732 7861
TIME...MOT...LOC 2140Z 286DEG 19KT 3741 7848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ButnerSpecial weather statement, Aug 10, 6:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
600 PM EDT Tue Aug 10 2021
VAZ060-066-067-102230-
Lunenburg-Nottoway-Prince Edward-
600 PM EDT Tue Aug 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PRINCE
EDWARD AND NORTHWESTERN LUNENBURG COUNTIES...
At 558 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hampden Sydney College to near
Wylliesburg. Movement was east at 20 mph.
Winds in excess of 40 mph, frequent lightning and heavy downpours
are possible with these storms.
Locations impacted include...
Hampden Sydney College, Hampden Sydney, Rehoboth, Kells Corner, Green
Bay, Briery Creek Lake, Prince Edward Station, Briery, Arvins Store,
Twin Lakes State Park, Nutbush, Scholfield, Kingsville,
Plantersville, Blevins Corner, Pleasant Grove, Virso, Meherrin,
Prince Edward Lake and Oliveville.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 7847 3715 7815 3686 7836 3686 7843
3687 7843 3687 7846 3689 7849 3690 7849
3708 7844 3709 7846 3709 7848 3711 7850
3713 7851 3714 7854 3715 7855
TIME...MOT...LOC 2158Z 272DEG 12KT 3721 7842 3689 7862
44Local storm report, Aug 10, 6:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 1 SSW MCRAE 37.45N 78.29W
08/10/2021 CUMBERLAND VA UTILITY COMPANY
TREE KNOCKED DOWN ALONG WOODHAVEN TRL
RESULTING IN A POWER OUTAGE. TIME ESTIMATED
FROM RADAR.
&&
BUTNERSpecial weather statement, Aug 10, 6:14 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
614 PM EDT Tue Aug 10 2021
VAZ061-068-069-513-102300-
Western Chesterfield VA-Powhatan VA-Amelia VA-Cumberland VA-
614 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern
Chesterfield, southeastern Cumberland, central Amelia and southern
Powhatan Counties through 700 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morven, or 7 miles west of Amelia Courthouse, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cumberland, Moseley, Amelia Courthouse, Tobaccoville, Sunnyside,
Morven, Scotts Fork, Chula, Macon, Ballsville, Guinea Mills, Angola,
Oak Forest, Pilkinton, Winterham, Skinquarter, Grays Siding, Lodore,
Genito and McRae.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3743 7834 3757 7817 3748 7769 3726 7778
TIME...MOT...LOC 2214Z 291DEG 13KT 3738 7811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ButnerThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:03 PM EDT | Special Weather Statement | AKQ | Fluvanna | 42 min |
| Aug 10, 3:40 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Fluvanna, Goochland, Louisa | 50 min |
| Aug 10, 3:45 PM EDT | Special Weather Statement | AKQ | Louisa | 45 min |
| Aug 10, 4:27 PM EDT | Special Weather Statement | AKQ | Goochland | 48 min |
| Aug 10, 4:29 PM EDT | Special Weather Statement | AKQ | Cumberland | 46 min |
| Aug 10, 5:24 PM EDT | Special Weather Statement | AKQ | Cumberland | 51 min |
| Aug 10, 5:25 PM EDT | Special Weather Statement | AKQ | City of Richmond | 35 min |
| Aug 10, 5:34 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Powhatan | 41 min |
| Aug 10, 5:40 PM EDT | Special Weather Statement | AKQ | Prince Edward | 50 min |
| Aug 10, 6:00 PM EDT | Special Weather Statement | AKQ | Prince Edward | 30 min |
| Aug 10, 6:01 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Cumberland, Nottoway, Prince Edward | 44 min |
| Aug 10, 6:14 PM EDT | Special Weather Statement | AKQ | Amelia | 46 min |
| Aug 10, 6:20 PM EDT | Areal Flood Advisory | AKQ | Amelia, Cumberland, Powhatan | 115 min |
| Aug 10, 6:38 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Dinwiddie, Nottoway | 52 min |
| Aug 10, 6:48 PM EDT | Special Weather Statement | AKQ | Lunenburg, Mecklenburg | 27 min |
| Aug 10, 6:50 PM EDT | Special Weather Statement | AKQ | King and Queen, King William, New Kent | 40 min |
| Aug 10, 7:16 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, Sussex | 25 min |
| Aug 10, 7:28 PM EDT | Special Weather Statement | AKQ | Lunenburg, Mecklenburg | 47 min |
| Aug 10, 7:32 PM EDT | Special Weather Statement | AKQ | New Kent | 43 min |
| Aug 10, 7:42 PM EDT | Special Weather Statement | AKQ | Southampton, Sussex | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.